Missouri, 2020

Flash Flooding and Damaging Winds in Missouri, June 30, 2020

June 30, 2020 · NWS PAH · 5 events in 3 counties and zones

The combination of very weak flow aloft and an anomalously unstable and moist environment along a residual outflow boundary promoted the development of thunderstorms across the mid Mississippi and lower Ohio Valleys through the late afternoon into mid evening. A weak shortwave slowly advanced eastward along the bootheel of Missouri, while a weak impulse moved southeast from the northern border…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The combination of very weak flow aloft and an anomalously unstable and moist environment along a residual outflow boundary promoted the development of thunderstorms across the mid Mississippi and lower Ohio Valleys through the late afternoon into mid evening. A weak shortwave slowly advanced eastward along the bootheel of Missouri, while a weak impulse moved southeast from the northern border of Missouri. An outflow boundary was the primary focus for renewed development of thunderstorms in the afternoon. The environment was characterized by anomalously high precipitable water values, on the order of 1.8 to 2.1 inches, which is roughly 2 standard deviations above the climatological mean. A strong instability gradient existed as well, upwards of 5000 J/kg surface based cape across southern MO to northwest TN. A southwesterly inflow of 20-30 kts at 850 mb impinged on the boundary, sustaining the high precipitable water values and maximizing the convergence. Rain rates of 1 to 2 inches per hour were common, and pockets of damaging wind were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 2:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 30, 2:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
329 PM CDT Tue Jun 30 2020

.SHORT TERM...(Tonight through Thursday night)
Issued at 320 PM CDT Tue Jun 30 2020

Pattern remains essentially stagnant, with meandering mid/upper
low situated over the mid MS River Valley, and very moist and
unstable air in place over the lower OH Valley. PWATs continue to
hover up close to 2 inches or so, extremely high for even this
time of year. Unfortunately, this leaves us looking to more of
the same, with additional rounds of thunderstorms with torrential
downpours likely at many locations along the MS River Valley
tonight into Wednesday. the flow around the upper low will become
more nwly with time, and should support most activity moving sse
down the river valley. One will likely impact the region late
this afternoon and into the evening, evolving from just south the
St Louis metro area. Another is expected is congeal later tonight
into Wed morning, possibly a bit farther west than the first.
Consequently, will continue the ongoing flash flood watch tonight.
Decided to go ahead and extent it through tomorrow at this point,
with much of the of the region in marginal to slight risk on the
WPC Day 2 Excessive Rain Outlook. Once again, if we manage to get
some decent heating Wed during the day, we cannot rule out an
isolated damaging wind gust here and there. Overall, severe risk
looks to be on the low side, esp compared to the heavy rain
potential.

Eventually, as we head into Wed night/Thu time frame, upper level
ridging should begin to build in from the west. This would lessen
the shower/thunderstorm coverage, even during the daylight hours.
Hot and humid conditions will remain, however, with highs up near
90 and dew points in the lower half of the 70s.

.LONG TERM...(Friday through Tuesday)
Issued at 320 PM CDT Tue Jun 30 2020

There is fairly good confidence on a less active and seasonably warm
pattern through the extended.

Surface high pressure will nudge southward into our cwa late this
week. With a northeast surface flow in place, somewhat drier air
will work into the region. This will result in limited PoP chances,
and possibly completely dry conditions on Friday and Saturday.

There is some model variability later in the weekend and early next
week with regards to how far north the deeper moisture associated
with a weak upper low over the Gulf Coast states ends up making it.
The best dynamics and thus majority of precipitation is expected to
remain south of our area. However, there is enough of a signal to
continue with the low chance PoPs Sunday through Tuesday.

With some influence from the upper ridge axis situated to our west,
temperatures look to remain near early July normals, with highs
around 90/lower 90s and lows around 70. Humidity levels will remain
fairly uncomfortable with dewpoints in the mid 60s to around 70, but
this won't be as oppressive compared to the current airmass in
place. Heat index values look to top out in the mid 90s most days.

&&

.AVIATION...
Issued at 1257 PM CDT Tue Jun 30 2020

Expect occasional showers and thunderstorms to become more
widespread as the afternoon progresses, especially across
southern IL. Local MVFR to IFR conditions within storms, along
with variable gusty winds up to 30 kts. Tonight, the chance of
showers and storms will continue. A few strong storms possible
Mainly VFR, but local MVFR/IFR with convection again. Winds will
be variable and mostly light, though gusty with storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Wednesday morning for ILZ075>078-
     080>094.

MO...Flash Flood Watch through Wednesday morning for MOZ076-086-087-
     110>112-114.

IN...Flash Flood Watch through Wednesday morning for INZ081-082-
     085>088.

KY...Flash Flood Watch through Wednesday morning for KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...SP
Hazardous weather outlook, Jun 30, 2:49 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 PM CDT Tue Jun 30 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for most of the region through
tonight. Refer to the Watch product for details.

There is a marginal risk of severe storms through tonight.
Isolated damaging winds and marginally severe hail will be the
primary storm hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a continued chance for thunderstorms Wednesday and
Thursday. Isolated severe storms cannot be ruled out, but the main
storm hazards should come with lightning and torrential
downpours.

Isolated storms are in the forecast Friday on into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Please report
any observed flooding and/or heavy rainfall amounts.

In the hours before

Special weather statement, Jun 30, 2:57 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
357 PM CDT Tue Jun 30 2020

KYZ006-008-009-302145-
Marshall KY-Calloway KY-Graves KY-
357 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLOWAY...
SOUTHWESTERN MARSHALL AND SOUTHERN GRAVES COUNTIES UNTIL 445 PM
CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm
on the south side of Mayfield, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mayfield, Hardin, Kirksey and Brewers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3657 8870 3675 8875 3689 8831 3663 8822
TIME...MOT...LOC 2055Z 255DEG 17KT 3669 8864

York
Local storm report, Jun 30, 3:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
417 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
06/30/2020                   PERRY              IL   911 CALL CENTER

            SEVERAL COUNTY ROADS AROUND PERRY COUNTY ARE
            CLOSED DUE TO FLOODING.

&&

DWS
Special weather statement, Jun 30, 3:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
422 PM CDT Tue Jun 30 2020

ILZ084-MOZ076-086-302200-
Jackson IL-Bollinger MO-Perry MO-
422 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...NORTH
CENTRAL BOLLINGER AND PERRY COUNTIES UNTIL 500 PM CDT...

At 420 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ava to St. Mary to near Farmington.
Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Perryville, Ava, Campbell Hill, Longtown, Silver Lake and Lithium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near lakes in the area, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3794 8927 3752 9003 3753 9014 3764 9015
      3768 9010 3782 9000 3787 8994 3787 8990
      3791 8984 3788 8980 3785 8979 3785 8974
      3780 8968 3782 8968 3783 8966 3793 8961
TIME...MOT...LOC 2120Z 266DEG 16KT 3787 8999 3761 9033

York
Special weather statement, Jun 30, 3:34 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
434 PM CDT Tue Jun 30 2020

KYZ015-016-018-020-302215-
Henderson KY-Webster KY-McLean KY-Hopkins KY-
434 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDERSON...
NORTHWESTERN MCLEAN...NORTHERN HOPKINS AND WEBSTER COUNTIES UNTIL 515
PM CDT...

At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Dixon to Providence. Movement
was east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Providence, Sebree, Dixon, Robards, Beech Grove, Hanson, Nebo,
Slaughters and Hebbardsville.

LAT...LON 3776 8729 3774 8733 3773 8739 3769 8741
      3765 8733 3740 8742 3733 8784 3735 8781
      3736 8783 3738 8781 3739 8782 3738 8783
      3766 8772 3784 8732 3782 8732 3781 8730
      3780 8731 3778 8728
TIME...MOT...LOC 2133Z 248DEG 15KT 3762 8767 3743 8774

York
Special weather statement, Jun 30, 3:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
446 PM CDT Tue Jun 30 2020

ILZ092-093-KYZ004-MOZ111-302230-
Alexander IL-Pulaski IL-Ballard KY-Scott MO-
446 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...CENTRAL ALEXANDER...
NORTHWESTERN BALLARD AND EAST CENTRAL SCOTT COUNTIES UNTIL 530 PM
CDT...

At 443 PM CDT, Doppler radar was tracking strong thunderstorms
between Cairo Illinois and Cape Girardeau Missouri, moving east at
15 mph. Pea size hail was reported with these storms when they
passed over Benton Missouri.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cairo, Mounds, Tamms, Mound City, Olive Branch, Ullin, Olmsted, New
Grand Chain and Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near the Ohio River near Cairo, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3705 8925 3707 8926 3706 8928 3707 8931
      3706 8931 3706 8943 3724 8945 3730 8905
      3729 8904 3731 8901 3704 8898
TIME...MOT...LOC 2143Z 266DEG 15KT 3716 8935

York
Special weather statement, Jun 30, 3:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
456 PM CDT Tue Jun 30 2020

ILZ084-088-MOZ076-086-087-100-302245-
Jackson IL-Union IL-Wayne MO-Bollinger MO-Cape Girardeau MO-Perry MO-
456 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR UNION...SOUTHERN JACKSON...
BOLLINGER...SOUTHEASTERN PERRY...NORTHEASTERN WAYNE AND CAPE
GIRARDEAU COUNTIES UNTIL 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Murphysboro Illinois to near Marquand
Missouri. Movement was southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cape Girardeau, Jackson, Murphysboro, Anna, Jonesboro, Marble Hill,
Trail Of Tears State Park, Cobden, Grand Tower, Altenburg,
Dutchtown, Millersville, Alliance and Cascade.

LAT...LON 3732 9032 3731 9015 3750 9014 3786 8940
      3747 8904 3740 8904 3733 8918 3734 8948
      3729 8952 3725 8949 3723 8962 3718 8970
      3715 8970 3714 8976 3713 8976 3713 8996
      3705 8996 3704 9015 3701 9015 3699 9017
TIME...MOT...LOC 2154Z 331DEG 28KT 3776 8944 3736 9024

York

The radar

The Paducah radar (KPAH), 124 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
June 30, 4:00 PM CST to 5:10 PM CST
Where
Perry County, 2 mi NW of Perryville to 2 mi SSE of Crosstown
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.740, -89.896

Several streets were briefly flooded in Perryville. Some county roads were flooded.

Thunderstorm Wind, Cape Girardeau

When
June 30, 4:10 PM CST to 4:20 PM CST
Where
Cape Girardeau County, 0.55 mi E of Millersville to Burfordville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.430, -89.790

Several trees were down along with a few power lines within the county. Trees were down along Highway Z near Burfordville and along Highway 352 near Millersville.

Thunderstorm Wind, Perry

When
June 30, 4:20 PM CST
Where
Perry County, Altenburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.630, -89.580

Six-inch tree branches were broken off.

Thunderstorm Wind, Scott

When
June 30, 4:45 PM CST to 4:50 PM CST
Where
Scott County, Scott City to Benton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.250, -89.520

There were several reports of trees down across northern portions of the county, including the Benton and Scott City areas. Power outages were reported as well.

Flash Flood, Scott

When
June 30, 6:00 PM CST to 7:00 PM CST
Where
Scott County, Miner to 3 mi WNW of Miner
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
36.900, -89.530

A couple of classrooms were flooded at a church in Miner.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899099, 898959, 898960, 898961, 899100.